TSH 4.3 and Low Vit D

Hi

Diagnosed 2 years ago with underactive thyroid, taking 75 mg levothyroxine before bed

lastest TSH 4.3 last November it was 1.5 Vit D level 22 B12 377 now taking 1000iu vit D

daily but do not feel any better, Doctor said he would not put levo up as I was still in the range and to wait and see if I felt better taking vit D and to have it retested in 8 weeks. I am constantly tierd anxious feeling down and sometimes I have a prickly itch that is driving me cracy. Today I feel shakey weepy anxious and absoluted tierd out, do you think I need to put levo up or wait longer to see if I feel better with vit D

Thankyou

11 Replies

oldestnewest
  • A TSH of 4.3 is way to high PLUS with low B12 and low VitD you could have a conversion issue. Why did your GP not give you VitD supplements. Anything under 30 is classed as deficient and should be treated by your GP.

    I think it could be time to get yourself a new GP by either changing practises or changing GP's at the same surgery as you GP clearly know little or nothing about thyroid issues. Its no wonder you are feeling so ill.

    If I were you I would go back to him and ask for high powered VitD supplements to be ordered by him from the hospital and I would also buy some B12 supplements from amazon as your B12 levels need to be nearer 700.

    amazon.co.uk/Jarrow-Formula...

    Please make another appt with a GP and discuss your high TSH again, as well as your VitD as supplementing 1,000iu daily will not be much help to you . You might also want to get your ferritin (iron storage), folates and antibodies tested.

    Moggie x

  • Hi Moggie

    Many thanks for your reply

    My G.P.did prescribe Vit D in the form of Natecal D3 Calcium + Cholecalciferol

    600 mg/400 i.u. twice daily but they made me feel sickly so I purchased some Sevens Seas Vit D which gives 1000 i.u. daily so giving me more than the G.P. perscribed. I have had My iron tested which they say was in normal range so after your reply I rang for the number and the receptionist said Hb is 139 which is the main one I should be concerned with and is normal. I shall make another appt. for next week and ask about the high powered Vit D and I shall also get B12

    I have read the subligual are the best do you know if this right?

    I have just purchased the BMA Thyroid book by Dr. Loft from Amazon so I shall read and take it with me to my G.P

  • Hi Browny,

    Sorry its taken me a while to reply but I have no internet access at home.

    The link I gave you is the one most of us use on here as, like you said, it is sublingual.

    I was put on the 50,000iu VitD supplements because my GP told me it was the only way to successfully get a low VitD level up to an acceptable range (mine was 12.5) and a normal supplement of 1,000 daily would not help as this is a maintenance dose and would only keep me at the same level. This is why you are feeling no better on your dose and your GP must know this.

    Have a look at this link from Barts Hosp - it tells you all you would want to know about low VitD and how it should be treated. Maybe you might want to print it out and take it to show your GP. He cant exactly argue with a top London teaching hosp now can he. It also clearly states that anything blow 30 is deficient and should be treated with either 20,000iu or 50,000iu supplements.

    icms.qmul.ac.uk/chs/Docs/42...

    Good luck with it and please let us know how you get on wont you.

    Moggie x

  • Thanks Moggie

    I have just read the link, it is very interesting, I shall go armed with the info to my G.P. it sounds like your G.P. obviously knows his stuff unlike mine no wonder he said to me "don't get your hopes up as people do not always feel much better even after taking the Vit D calcium combination", they obviously are'nt giving out high enough doses.

    I shall let you know when I have seen him

    Thanks again for the info

    Regards browny

  • Did you have your calcium checked? I assume you have or else your GP wouldn't be giving you VitD with calcium.

    The thing to remember is that the more VitD in your body the more calcium your body will make and if your calcium is already high, and your body makes more because you are taking vitD, then it could lead to a whole new set of problems like kidney stones.

    Maybe check this with your GP as well if you don't know whether it was checked or not.

    Moggie x

  • Hi Moggie

    As far as I know calcium was'nt checked he just said he was giving me the combination because all woman over 50 need extra calcium (I am 58) but they made me nausaus so I bought Seven Seas Vit D 1000i.u and have been taking them. I am getting into a bit of a state with myself as I have to now have a MRI scan on Thursday for a breast reconstruction I had done after having a mastectomy 19 years ago and I am worrying about the dye they inject into you as there is a small risk of allercic reaction and I have read been hypothyroid makes you more allergic. Interestly I have also read a lack of Vit D can contribute to breast cancer, maybe I have been deficient for years

  • A GP should never prescribe calcium without first checking if its needed, your GP is unbelievable. I am over 50 (53) and I definitely do not need calcium as mine is at the high end of the range and if I wasn't on the ball my GP would have also given me calcium - I pointed out to her in no uncertain terms that giving me calcium wouldn't be a good idea, she did a double take when she actually looked at my calcium results and said "no calcium"

    Being hypo is also linked to low VitD so what with your cancer and being hypo you didn't have much of a chance did you. Definitely go back to your GP and demand the high powered stuff, stating that to be able to recover from surgery you need to be in tip top condition and cannot to wait months (if not years) for your VitD to reach an optimum level.

    Let me know how you go wont you and good luck with your scan.

    Moggie x

  • Your GP is another who is ignorant in treating hypo patients. This is an extract from Dr Toft ex President of the BTA and this is advice:-

    6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

    *****

    If you require a copy of this Pulse online article email louise.warvill@thyroiduk.org and highlight the question and send it to your GP before your appointment so he has time to absorb it. Your TSH is far too high for someone on levo.

    Dr Toft also has a booklet on Amazon and I believe it has similar quotations

    amazon.co.uk/Thyroid-Disord...

    It is an unfortunate fact that for many of us, we have to take measures into our own hands in order to try to recover our health..

  • Hi

    Many thanks for your reply

    I shall request the copy of the Pulse article and I have just orded the book by

    Dr. Toft from Amazon so shall go armed with both at my next appt.

    Thankyou

  • I hope he is amenable as some don't like to appear unknowledgeable.

    Let's know how you get on.

  • Yes I know what you mean so I am keeping my fingers crossed and I will let you know the outcome

You may also like...